Hail, Webster
- When
- May 8, 5:15 PM CST
- Where
- Webster County, Cowles
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.180, -98.450
Severe thunderstorms brought large hail and damaging winds to a few counties in south central Nebraska during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along and just north of the state line between 5-6pm CDT and gradually shifted E through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms brought large hail and damaging winds to a few counties in south central Nebraska during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along and just north of the state line between 5-6pm CDT and gradually shifted E through the evening. The strongest activity affected Webster, Nuckolls, and Thayer Counties where large hail and damaging winds were reported. Hail ranged in size from quarter (1.00 ) to golf ball size (1.75 ), and wind gusts peaked near 70 MPH. The greatest impacts were near Chester in Thayer County where severe wind gusts caused widespread tree damage, power outages, and overturned pivots. Severe thunderstorms pushed east of the area by 9PM CDT, but non-severe thunderstorms continued until almost midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:11 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 311 PM CDT Sat May 8 2021 .DISCUSSION...(This evening through Saturday) Issued at 242 PM CDT Sat May 8 2021 A few light returns are evident on radar this afternoon along a warm frontal boundary draped across the northwestern fringes of the local area. The dryline is located across western Kansas...and into southwestern Nebraska. So far...little if any precipitation from the light returns is reaching the ground...but continue to expect the radar to get more active over the next few hours as the associated area of low pressure across southeastern Colorado tracks east and a cold front crosses the local area late this afternoon through evening. This front is expected to be the focus of thunderstorm activity this evening as it rapidly tracks southeast and largely through the local area by around midnight tonight. At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE across south central Nebraska...increasing to near 2000 J/KG across north central Kansas. With the best shear values across north central Kansas and eastern fringes of the area...expect the strongest storms to be located where these parameters overlap...with all modes of severe weather possible...although large hail and damaging wind gusts remain the most favored. Latest NAM and CAMS are initiating convection a bit further northwest than previous runs...which makes sense given the current location of the front. As a result...expect convection to fire up in the 5 to 7 PM time frame stretching from Dawson to Valley county...rapidly intensifying and tracking east southeast as it crosses the tri-cities during the early evening hours. Again, while some hail and strong wind gusts cannot be ruled out with this initial convection, the more widespread and better changes for severe weather look to be just southeast of the tri- cities and into north central Kansas this evening where the combination of best shear and instability exist. With the quick progression of this system...expect the chance for thunderstorms to diminish rapidly behind the cold front...and for any post frontal precipitation to be winding down by daybreak Sunday. That said...Sunday still does not appear to be the nicest day as clouds are expected to linger along with breezy north winds and temperatures 15-25 degrees below recent days. In fact...Sunday will mark the first day of a prolonged stretch of below normal temperatures across the local area through at least mid week...as a trough aloft continues across the plains with off and on again small chances for light rain showers. Later in the week...expect high pressure to begin to nudge across the area from the west...with temperatures returning closer to normal and at least the chance for a few afternoon and evening thunderstorms Thursday through Saturday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1217 PM CDT Sat May 8 2021 Windy conditions are materializing at both terminals this afternoon as an area of low pressure continues to intensify on the lee side of the Rockies. This area of low pressure will track east late this afternoon/evening...with winds gradually backing...but remaining strong with gusts to near 30 KTS...through the overnight hours as a cold front crosses the terminals. Expect TSRAs to develop along this front, with KGRI more favored for a few thunderstorms this evening as the low tracks east. Thunderstorm potential should rapidly diminish behind this front...with MVFR CIGS setting in for the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 240 PM CDT Sat May 8 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop across portions of the area this afternoon and evening. Some of these storms could be severe, mainly for areas along and south of a line extending from Alma, to Hastings, to York, NE. The primary threats will be large hail to around the size of golf balls and damaging winds to around 60 mph. An isolated tornado cannot be ruled out, especially across north central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of frost are possible Sunday night and Monday morning, primarily for areas north of Interstate 80 and west of Highway 281. Additional thunderstorm chances return to portions of the area Thursday evening, and again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Reports of damaging wind gusts, hail of any size as well as funnel clouds or tornadoes are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL CARLETON 40.31N 97.68W
05/08/2021 E0.70 INCH THAYER NE TRAINED SPOTTER
PEA TO DIME SIZED HAIL IN CARLETON.
&&
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 N LAWRENCE 40.35N 98.26W
05/08/2021 M0.25 INCH CLAY NE TRAINED SPOTTER
&&The Grand Island radar (KUEX), 16 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
A wind gust of 61 MPH was recorded by a mesonet station located 2 miles north of Superior. Minor tree damage was reported in Superior with this wind.
Wind gusts were estimated to be near 60 MPH.
Wind gusts were estimated to be near 70 MPH. A trained spotter reported an overturned pivot along Highway 8, west of Byron. Broadcast media relayed pictures of minor tree and outbuilding damage west of Byron.
Wind gusts estimated to be near 70 MPH resulted in damage in the Chester area. A local business had a window blown out. Tree damage was widespread, with the largest downed limbs up to 10 to 12 inches in diameter. Power outages occurred. At least 3 pivots were tipped over east of Chester on the east side of Highway 81. Blowing dust caused reductions in visibility down to less than one-quarter of a mile.
Hail ranged from dime to golf ball size in Chester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951845, 951847, 951850, 951861, 951858, 951860, 951866, 951867, 951868.